Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Side Effect: Fatigue, Fatigue, and more Fatigue
Jul 22, 2007

Dr. Conway, Thank you for your considered and thoughtful answer. I appreciate an educated opinion from the outside.

You mention a program of graded increase in physical activity. That sounds very appealing; what would that look like? What would the grade be - heart rate, length of activity, or some other measure? After dealing with a lifetime of ADD (balls to walls focus), a program of one step at a time would be refreshing. Pre-HIV I was a gym rat, lifted weights, etc., but realize that is not where I will begin a program today. I have no fat on my arms nor legs, my husband and I joke I should post on You-Tube as Stick Woman character.

One more question - if I did regain energy, what is the life expectancy of AZT? Is it indefinite now? Might I wind up switching regimes in any event? And if I tried Epzicom without success, can you return to Trizivir without treatment failure? My virus is a wild type.

Thank you again for the message of hope, its wonderful you affirm its the bottom line.

Thank you, Sherri

Response from Dr. Conway

I would have a few remarks to make. First, it is clear to me that you are telling the truth about the symptoms that you have. The possible causes of fatigue are too numerous to list here, except to say that, in this day and age, it is unlikely that the fatigue is related to your meds. We have gotten quite good at choosing regimens to avoid this side effect.

It sounds as if you have a caring, competent practitioner who has looked for all the medical and reversible causes of your symptoms, and has found none. Take comfort in this, as we are often better at telling people what they do not have than making a specific diagnosis. You can be reassured that you do not have a life-threatening cancer or other condition. When some people realize that this is the case,they often start feeling better...

The next step is to make absolutely sure this is not due to depression, anxiety or a specific psychiatric condition. Most of these can be treated specifically with great success and it is often better to treat as specifically as possible rather than take a "shotgun" approach.

After all of this, if fatigue persists, I might invite you to consider a program of graded increase in physical activity to see how it goes...you might surprise yourself....just continue to take it one step ar a time and do not lose hope.

Response from Dr. Conway

As for the graded exercise program, I would suggest 5 days/week, 20 minutes each day. Cardio on three days, weights on 2 days (alternating upper and lower body toning, with core work on each day). After a month, you can build up to 45 minutes/day if your schedule permits.

As for your treatment, given the lack of energy, I would really try to get off the AZT and consider a backbone such as Truvada. This gets the backbone handled in a single pill and avoids the AZT and any conerns you have about Epzicom. I would use a non-nucleoside or a protease inhibitor to maximize efficacy. Atripla (Truvada/Sustiva) as a single pill regimen might be something to consider...



Previous
rare strains???
Next
please help me need advice

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement